Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, July 21, 2008

July 21, 2008 · NWS GRB · 6 events in 2 counties and zones

Severe thunderstorms developed during the evening, producing large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms developed during the evening, producing large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 21, 12:45 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 21, 12:45 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT MON JUL 21 2008

.SHORT TERM...PIECES OF ENERGY ROTATING THROUGH THE AREA AS THE
UPPER TROF DEEPENS OVER THE GREAT LAKES REGION.  FIRST S/W MOVING
OVER THE SRN HALF OF THE WI EARLY THIS AFTERNOON WITH SCT SHRAS
NOTED AND MOVING EASTWARD SOUTH OF THE TROF AXIS OVER NRN WI. A
SECOND S/W TROF WAS DROPPING OVER MN AS PER WV LOOP...WITH EVEN
ANOTHER NORTH OF LAKE SUPERIOR. WILL MONITOR THE CONVECTION WHICH
DEVELOPS THIS AFTERNOON FOR EVENING DESCRIPTIONS.  BUT DO
ANTICIPATE RADARS INCREASING IN COVERAGE WITH CONVECTION AS TEMPS
CLIMB INTO THE 70S.

FOR TUESDAY...THE MODELS CONTINUE TO PROG ISOLD TO SCT AFTN
INSTAB CONVECTION AS THE UPPER TROF AXIS LINGERS OVER THE
SOUTHEAST HALF OF WI AND COOLER H5 DROPS OVER ERN WI. MODELS IN
AGREEMENT WITH HANGING ONTO SURFACE DEWPOINTS IN THE 55 TO 60 RANGE
FOR AT LEAST THE SRN HALF OF THE STATE INCLUDING CENTRAL AND EC WI
SO WILL CONTINUE AFTN INSTAB CHC MENTION. NOTE SCT SHRA AND TSRA
OVER THE ARROWHEAD OF MN THIS AFTERNOON NEAR THIS AXIS AND LEADING
EDGE OF COOLER AIR ALOFT.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY. QUITE WEATHER REGIME
THROUGH WEDNESDAY NIGHT AS UPPER RIDGE AND SURFACE DOMINATE THE
AREA.  ONSET OF PRECIPITATION ON THE RETURN FLOW SIDE OF A SURFACE
HIGH FOR THURSDAY IS THE MAIN CONCERN. ON THURSDAY...MDM RANGE
MODELS SUGGEST THE RIDGE WILL BE HOLDING ON A BIT LONGER OVER THE
AREA. THEREFORE WILL CONTINUE A DRY FORECAST INTO THURSDAY. WILL
CONFINE PCPN FOR THURSDAY NIGHT AS THE COLD FRONT MAKE ITS WAY
INTO THE AREA. THE FRONT MAY MOVE THROUGH FAST ON FRIDAY BUT WILL
CONTINUE PCPN CHC THROUGH THE DAY.   FRIDAY AFTERNOON TO MONDAY A
RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND ALTHOUGH TEMPERATURES
WILL REMAIN MILD DUE TO THE NW FLOW.

ONLY MINOR ADJUSTMENTS...IF ANY...WERE MADE TO TEMPERATURES.

&&

.AVIATION...SCT MVFR CIGS THIS AFTERNOON AND EVENING WITH SCT
CONVECTION...THE AREAS OF MVFR CIGS SPREADING INTO NRN WI TONIGHT.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MARQUIS
Hazardous weather outlook, Jul 21, 2:57 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
357 AM CDT MON JUL 21 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
357 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
THE FORECAST AREA...THOUGH THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...BUT IT IS TOO SOON TO
DETERMINE THEIR SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-220900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
357 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
THE FORECAST AREA...THOUGH THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...BUT IT IS TOO SOON TO
DETERMINE THEIR SEVERE WEATHER POTENTIAL.

In the hours before

Local storm report, Jul 21, 4:11 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
511 PM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             CLINTONVILLE            44.61N 88.75W
07/21/2008  E0.25 INCH       WAUPACA            WI   TRAINED SPOTTER

&&

JEFFL
Special weather statement, Jul 21, 4:14 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT MON JUL 21 2008

WIZ030-035-036-212300-
MARATHON-PORTAGE-WOOD-
514 PM CDT MON JUL 21 2008

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL WISCONSIN...

AT 512 PM...DOPPLER RADAR INDICATED A LINE OF SCATTERED
THUNDERSTORMS EXTENDING FROM NORTHEAST WOOD COUNTY TO WEST OF GREEN
BAY. THE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS OVER 30 MPH...AND
BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THE STRONGER STORMS.

SEEK SHELTER IN A STURDY STRUCTURE IF A STORM APPROACHES YOUR AREA.

JKL

The radar

The Green Bay radar (KGRB), 48 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 21, 6:05 PM CST
Where
Winnebago County, 2.55 mi NE of Neenah Brennand Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.200, -88.540

Thunderstorm winds snapped four tree limbs that were 8 to 12 inches in diameter. One of the tree limbs hit a house.

Hail, Outagamie

When
July 21, 6:09 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.290, -88.530

Thunderstorm Wind, Outagamie

When
July 21, 6:09 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.290, -88.530

Thunderstorms winds downed trees in the Greenville area.

Hail, Outagamie

When
July 21, 6:12 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.260, -88.400

Hailstones, some as large as a nickel, covered the ground on the west side of Appleton.

Thunderstorm Wind, Winnebago

When
July 21, 6:16 PM CST
Where
Winnebago County, 1.76 mi N of Menasha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.225, -88.445

Thunderstorms winds downed branches and produced half-inch hail at the intersection US Highway 441 and County Road P.

Hail, Winnebago

When
July 21, 6:21 PM CST
Where
Winnebago County, 0.5 mi E of Menasha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.440

Torrential rainfall accompanied the hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129059, 129043, 129046, 129044, 129068, 129045.